Pennsylvania, 2014

Flood in Pennsylvania, May 28 to 29, 2014

May 28 to 29, 2014 · NWS PBZ · 1 event in 1 county or zone

Slow moving cold front continued to move across the region on the 28th. A few strong to severe storms developed in the afternoon over Ohio, but the primary threat was heavy rain which produced flooding over already saturated areas of western PA.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Slow moving cold front continued to move across the region on the 28th. A few strong to severe storms developed in the afternoon over Ohio, but the primary threat was heavy rain which produced flooding over already saturated areas of western PA.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 28, 5:28 PM EST, 49 minutes earlier.

Area forecast discussion, May 28, 5:28 PM EST, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
628 PM EDT WED MAY 28 2014

.SYNOPSIS...
A SLOW-MOVING COLD FRONT WILL MAINTAIN SHOWER AND THUNDERSTORM
CHANCES THROUGH THURSDAY FOR AREAS SOUTH AND EAST OF PITTSBURGH.
BUILDING HIGH PRESSURE SHOULD ENSURE A DRY AND WARM WEEKEND.

&&

.NEAR TERM /THROUGH THURSDAY/...
EARLY EVE UPDATE WAS ISSUED TO TRIM THE FLASH FLOOD WATCH
SOUTHWARD AS PER THE LATEST RADAR TRENDS AND MSTR CNVRGNC PROGS.

HEATING LOSS AND EWD SHRTWV PROGRESSION WL CONTRIBUTE TO CONTD
SHWR AND TSTM DIMINISHMENT THROUGH THE EVE.

PCPN CHCS WERE MAINTAINED ON THURSDAY FOR AREAS GENLY S AND E OF
PIT ALNG EXPECTED FRONTAL POSITION.

TEMPS WERE PROGGED TOWARD LATEST MOS...WHICH INDICATES A STRONGER
PUSH OF COOLER AIR ON THURSDAY.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
SFC HIGH WILL BUILD OVR THE RGN AS MID/UPR FLOW AMPLIFIES AND
BECOMES NLY OVR THE UPR OH VALLEY. CDFNT WILL SHIFT SWD AS A
RESULT...WITH RESIDUAL PCPN VACATING ON THURSDAY EVE. SHWRS AND
TSTMS MAY DVLP ALONG THE RDGS ON FRI...BUT ANY CNVCTN WILL MOVE
SLY AND OUT OF THE FCST AREA.

RDG AXIS AND DRYING LOW LVLS WILL SUPPRESS PCPN THRU THE WKEND.
MAXIMA IN THE UPR 70S-NR 80 WILL BE COMMON...WITH MINIMA IN THE
50S. KRAMAR

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
A RIDGE OF HIGH PRESSURE WILL DOMINATE ACROSS THE OHIO VALLEY
THROUGH THE WEEKEND WITH SEASONAL TEMPERATURES. THE NEXT SYSTEM
APPROACHES AND INCREASES THE CHANCE OF RAIN EARLY NEXT WEEK.
LITTLE DIFFERENCES BETWEEN THE ECMWF AND GFS HAVE LED TO NO HIGHER
THAN CHANCE POPS IN THE FORECAST FOR MON/TUE.

&&

.AVIATION /22Z WEDNESDAY THROUGH MONDAY/...
AS FRONT PUSHES SOUTH TONIGHT EXPECT ANOTHER ROUND OF FOG AND
STRATUS AS WEAK COLD ADVCTN ENSUES. GRADUAL IMPROVEMENT MAY BE
ANTICIPATED AS HIGH PRES BLDS ON THURS.  FORECAST IS GENL OF
PERSISTENCE.

.OUTLOOK.../THURSDAY THROUGH MONDAY/...
GENERAL VFR IS EXPECTED WITH WEEKEND HIGH PRES.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...FLASH FLOOD WATCH UNTIL 10 PM EDT THIS EVENING FOR MDZ001.
OH...FLASH FLOOD WATCH UNTIL 10 PM EDT THIS EVENING FOR OHZ039-040-
     048>050-057>059-068-069.
PA...FLASH FLOOD WATCH UNTIL 10 PM EDT THIS EVENING FOR PAZ029-031-
     075-076.
WV...FLASH FLOOD WATCH UNTIL 10 PM EDT THIS EVENING FOR WVZ001>004-
     012-021>023-041.

&&

15
Hazardous weather outlook, May 28, 5:17 PM EST, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
617 PM EDT WED MAY 28 2014

MDZ001-OHZ039-040-048>050-057>059-068-069-PAZ029-031-075-076-
WVZ001>004-012-021>023-041-292230-
GARRETT-TUSCARAWAS-CARROLL-COSHOCTON-HARRISON-JEFFERSON OH-MUSKINGUM-
GUERNSEY-BELMONT-NOBLE-MONROE-WASHINGTON-GREENE-FAYETTE-
FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-
PRESTON-TUCKER-
617 PM EDT WED MAY 28 2014

...FLASH FLOOD WATCH IN EFFECT UNTIL 10 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...SOUTHWEST PENNSYLVANIA...NORTHERN WEST VIRGINIA AND
NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

OHZ041-PAZ007>009-013>016-020>023-073-074-292230-
COLUMBIANA-MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-
JEFFERSON PA-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-WESTMORELAND-
WESTMORELAND RIDGES-
617 PM EDT WED MAY 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA AND WEST CENTRAL PENNSYLVANIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, May 28, 2:17 PM EST, 4 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
317 PM EDT WED MAY 28 2014

OHZ059-069-WVZ004-012-282015-
BELMONT OH-MARSHALL WV-MONROE OH-WETZEL WV-
317 PM EDT WED MAY 28 2014

...A STRONG THUNDERSTORM WILL AFFECT THE AREA...

AT 315 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
SHOWED A STRONG THUNDERSTORM LOCATED 3 MILES NORTHWEST OF
CAMERON...MOVING EAST AT 10 MPH.

WIND GUSTS TO 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM. HEAVY RAIN WILL POND WATER ON ROADS AND QUICKLY FILL SMALL
STREAMS.  INTENSE LIGHTNING CAN BE EXPECTED FROM THESE STORMS. MOVE
INDOORS WHEN A THUNDERSTORM APPROACHES. DO NOT SEEK SHELTER UNDER
TREES.

  LOCATIONS IMPACTED INCLUDE...
  WOODSFIELD...         BENWOOD...            ROUND BOTTOM...
  CAMERON...            CLARINGTON...         WOODLANDS...
  HANNIBAL...           NEW MARTINSVILLE...   PROCTOR...
  FAIRVIEW...           WILEYVILLE...

PLEASE REPORT SIGNIFICANT WEATHER BY POSTING TO THE NWS PITTSBURGH
FACEBOOK PAGE OR BY USING TWITTER @NWSPITTSBURGH.

LAT...LON 3981 8056 3956 8068 3974 8114 3991 8106

07
Special weather statement, May 28, 2:45 PM EST, 3 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
345 PM EDT WED MAY 28 2014

OHZ039-040-049-282030-
CARROLL OH-HARRISON OH-TUSCARAWAS OH-
345 PM EDT WED MAY 28 2014

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL HARRISON...
NORTHERN TUSCARAWAS AND SOUTHERN CARROLL COUNTIES...

AT 340 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
SHOWED A STRONG THUNDERSTORM LOCATED 5 MILES WEST OF DOVER...MOVING
EAST AT 30 MPH.

WIND GUSTS TO 40 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS
STORM. HEAVY RAIN WILL POND WATER ON ROADS AND QUICKLY FILL SMALL
STREAMS.  INTENSE LIGHTNING CAN BE EXPECTED FROM THESE STORMS. MOVE
INDOORS WHEN A THUNDERSTORM APPROACHES. DO NOT SEEK SHELTER UNDER
TREES.

  LOCATIONS IMPACTED INCLUDE...
  SUGARCREEK...         STRASBURG...          DOVER...
  NEW PHILADELPHIA...   MINERAL CITY...       SHERRODSVILLE...
  DELLROY...            BOWERSTON...
  LEESVILLE LAKE PARK...                      SCIO...
  KILGORE...            JEWETT...

PLEASE REPORT SIGNIFICANT WEATHER BY POSTING TO THE NWS PITTSBURGH
FACEBOOK PAGE OR BY USING TWITTER @NWSPITTSBURGH.

LAT...LON 4061 8095 4036 8098 4045 8165 4063 8163

07
Local storm report, May 28, 3:01 PM EST, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
401 PM EDT WED MAY 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0332 PM     HAIL             SIX POINT               39.72N  81.00W
05/28/2014  E1.00 INCH       MONROE             OH   PUBLIC

&&

EVENT NUMBER PBZ1401431

KRAMAR
Special weather statement, May 28, 3:13 PM EST, 3 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
413 PM EDT WED MAY 28 2014

WVZ012-021-282045-
MARION WV-WETZEL WV-
413 PM EDT WED MAY 28 2014

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL WETZEL AND WEST
CENTRAL MARION COUNTIES...

AT 408 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
SHOWED A STRONG THUNDERSTORM LOCATED NEAR SMITHFIELD...MOVING
SOUTHEAST AT 30 MPH.

WIND GUSTS TO 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM. HEAVY RAIN WILL POND WATER ON ROADS AND QUICKLY FILL SMALL
STREAMS.  INTENSE LIGHTNING CAN BE EXPECTED FROM THESE STORMS. MOVE
INDOORS WHEN A THUNDERSTORM APPROACHES. DO NOT SEEK SHELTER UNDER
TREES.

  LOCATIONS IMPACTED INCLUDE...
  SMITHFIELD...         FOLSOM...             CURTISVILLE...
  GRANGEVILLE...        FESTUS...

PLEASE REPORT SIGNIFICANT WEATHER BY POSTING TO THE NWS PITTSBURGH
FACEBOOK PAGE OR BY USING TWITTER @NWSPITTSBURGH.

LAT...LON 3945 8058 3944 8061 3945 8062 3947 8064
      3955 8060 3950 8023 3942 8028 3946 8049
      3945 8051 3943 8052 3943 8055

07
Local storm report, May 28, 4:30 PM EST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
530 PM EDT WED MAY 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             4 N WINTERSVILLE        40.44N  80.71W
05/28/2014  E1.00 INCH       JEFFERSON          OH   PUBLIC

&&

EVENT NUMBER PBZ1401432

XX
Special weather statement, May 28, 4:53 PM EST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
553 PM EDT WED MAY 28 2014

PAZ029-075-076-282245-
FAYETTE PA-FAYETTE RIDGES PA-WASHINGTON PA-
553 PM EDT WED MAY 28 2014

...STRONG THUNDERSTORMS WILL AFFECT NORTHERN FAYETTE AND SOUTHEASTERN
WASHINGTON COUNTIES...

AT 552 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
SHOWED STRONG THUNDERSTORMS ALONG A LINE FROM 6 MILES SOUTH OF
MCMURRAY TO CALIFORNIA TO 3 MILES SOUTHEAST OF WALTERSBURG...MOVING
SOUTHEAST AT 30 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
HEAVY RAIN WILL POND WATER ON ROADS AND QUICKLY FILL SMALL STREAMS.
INTENSE LIGHTNING CAN BE EXPECTED FROM THESE STORMS. MOVE INDOORS
WHEN A THUNDERSTORM APPROACHES. DO NOT SEEK SHELTER UNDER TREES.

  LOCATIONS IMPACTED INCLUDE...
  BROWNSVILLE...        BENTLEYVILLE...       UNIONTOWN...
  HOPWOOD...            CALIFORNIA...         CHALKHILL...
  WALTERSBURG...        CHARLEROI...          BELLE VERNON...
  DUNBAR...             OHIOPYLE...

PLEASE REPORT SIGNIFICANT WEATHER BY POSTING TO THE NWS PITTSBURGH
FACEBOOK PAGE OR BY USING TWITTER @NWSPITTSBURGH.

LAT...LON 3987 7944 3982 7970 4016 8021 4026 8003
      4016 7989 4016 7990 4015 7990 4013 7988
      4013 7984

07

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Westmoreland

When
May 28, 6:17 PM EST to May 29, 12:26 AM EST
Where
Westmoreland County, 0.69 mi N of Collinsburg to 0.64 mi NE of Lowber
Cause
Heavy Rain
Reported by
State Official
Coordinates
40.240, -79.800

State official reported flooded roads and basements in Sutersiville, Lowber, and in Sewickley, Rostraver, and South Huntingdon Townships.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2014Every state in 2014This day in weather historyWarnings in Pennsylvania, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 524139.